Tuesday, September 02, 2014
Wednesday, October 15, 2008 Opal Burgstiner, Community Member, asks

Q: can warfin make me extremely weak

I am a 75 years old white female. I have atrail fibrillation

I have been on warfin for app 10 years

a year or more ago i begin to experience weak spells partically in my lower body

I have checked with my doctors, building up my motabolism, deleting  drugs called toprol

and zetia

so far no results

I have asked my doctors to take me off of warfin but so far no results

can warfin, since it is derived from a poison store in the tissues over a long period of time and possibly cause this problem?

Answer This
Answers (2)
Casey McNulty, Health Guide
10/21/08 10:00pm

Hi Opal,

 

Thank you for your question! Warfarin has been used for many, many years to treat patients such as yourself, and has been found to be safe and effective for long-term use. There are several things to consider when trying to get to the root of your weak spells.

 

- Do you get your INR checked regularly? INR is used to gauge how well the warfarin is working. A normal INR is 1.0, and in your case, your ideal INR is probably between 2.0 and 3.0. If your INR is above 3.0, that would increase your risk of having a internal bleed, and an internal bleed could definitely be causing your weakness.

- Have you had bloodwork done to check for anemia? There are several types of anemias, and some can be corrected easily, with just a vitamin or iron supplement.

- Has there been a change to your diet recently (within the past year, since your weak spells started)? Foods, supplements, medications, and even certain beverages can affect the way warfarin works in your body, and therefore can raise or lower your INR level. If you click here you can see a document put out by the National Institutes of Health regarding foods and other things that can effect warfarin.

 

Most importantly, listen to your body. You know your body better than anyone else, and if you think something's wrong, you're probably right. If you're not satisfied with the response that you're getting from your doctor, seek a second opinion.

 

Best of luck,

Casey

Reply
DrD, Community Member
11/14/09 2:33am

Ask your Dr to get a blood test done to see what your PTT and clotting times are - as you have been on warfarin for a long time, and there should have been breaks over 10 years In the same blood test, get your Liver enxzymes checked and also a full Biochemistry as that will tell you and your Dr how your body is coping with Warfarin. 

 

There are natural alternatives that are not made from rat poison, seek advice and also do your own investigation for your health's sake. In answer to your question, yes it can make you feel weak, nausea, pressure on chest, mobility problems, swollen legs, feet - side effects. Google them and find out :) Good luck :) you are being procative by asking - good on you!

<!--Session data-->

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Opal Burgstiner, Community Member— Last Modified: 11/17/10, First Published: 10/15/08